Oregon, 2005

Damaging Winds in Oregon, May 18, 2005

May 18, 2005 · NWS PQR · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at May 18, 2:00 PM PST, 0 minutes earlier.

Area forecast discussion, May 18, 2:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT WED MAY 18 2005

.SYNOPSIS...UPPER TROUGH OFFSHORE WILL SEND BANDS OF SHOWERY WEATHER
INTO AREA TONIGHT AND THURSDAY.  THE AIR MASS WILL BECOME UNSTABLE
AT TIMES WITH THESE BANDS. ON FRIDAY A PORTION OF THE UPPER TROUGH
WILL MOVES OVER THE AREA BRINGING MORE SHOWERY WEATHER WITH UNSTABLE
AIR OVER THE NORTH PART OF THE AREA.  THAT PORTION OF THE TROUGH
MOVES EAST FRIDAY NIGHT WITH HIGH PRESSURE BUILDING OVER OREGON.
HIGH PRESSURE SLIDE EAST SATURDAY AS NEXT PACIFIC FRONT APPROACHES
LATE IN THE DAY AND MOVES ASHORE MAINLY OVER NORTH PART SATURDAY
NIGHT.  HIGH PRESSURE BUILDS INTO AREA BEHIND FRONT SUNDAY GIVING
ONSHORE FLOW WHICH WEAKENS SUNDAY NIGHT.  HIGH BUILDS MORE NORTH
MONDAY GIVING MORE NORTHWEST FLOW TROUGH WEDNESDAY.

&&

.SHORT TERM...RADAR OUT UNTIL SOMETIME FRI.  SATELLITE SHOWS
CONVECTIVE SHOWERS BUILDING INLAND WITH ORGANIZED AREAS OF SHOWERS
OVER COAST RANGE AND OFF CENTRAL COAST.  THESE BANDS ARE MOVING
NORTHEAST AND WILL SPREAD OVER MOST OF AREA LATE THIS AFTERNOON AND
INTO THIS EVE.  AS THESE UNSTABLE BANDS MOVE INTO AREA RISK OF TSTMS
THROUGH THIS EVE LOOKS GOOD.  MODERATE SHEAR COULD GIVE SOME POP TO A
FEW CELLS.  LOCALLY HEAVY DOWNPOURS LIKELY WITH SOME SHOWERS.  THESE
SHOWERS WILL PERSIST WELL INTO THE EVE BEFORE DECREASING INLAND
OVERNIGHT.  SHOWERS KEEP GOING OVERNIGHT ALONG COAST WHERE CYCLONIC
FLOW STRONGEST.  MORE UNSTABLE AIR APPROACHES COAST LATER TONIGHT AND
WILL ADD TSTMS THREAT THERE.  SATELLITE SHOWS SOLID AREA OF UNSTABLE
AIR JUST W OF 130W.  THIS AREA MOVES INTO OUR AREA THU.  ETA LOOKS
WEAK WITH THIS WITH GFS HANDLING OF SYSTEM MUCH BETTER.  THIS LOOKS
LIKE BEST CONVECTION DAY WITH WIDESPREAD SHOWERS FOR AREA ALONG WITH
SOME TSTMS.  SHOWERS DIMINISH INLAND LATER THU NIGHT AS AMS
STABILIZES BUT CONTINUE FAIRLY SOLID ALONG COAST.  A PORTION OF UPPER
TROUGH MOVES ACROSS AREA FRI.  UNSTABLE AIR MOSTLY OVER N PART OF
INLAND AREAS FRI.  HIGH PRES STARTS BUILDING INTO SRN ORE FRI
AFTERNOON WILL START DECREASING SHOWERS S BUT SHOWERS STILL GOING
MOST OF THE DAY.  TROUGH LIFTS NE FRI NIGHT WITH SURFACE HIGH PRES
BUILDING INTO ERN ORE.  SHOWERS END OVER AREA OVERNIGHT BUT WILL
LEAVE SLIGHT RISK NRN COAST AS MOUNTAINS THROUGHOUT FRI NIGHT.
GFS/CANADIAN HAVE COME AROUND TO EURO SOLUTION SHOWING RIDGE NOT THAT
STRONG FOR THE WEEKEND.  ANOTHER STRONG STORM W OF COAST SAT LIFTS
TOWARDS QUEEN CHARLOTTES WITH TRAILING FRONT APPROACHING.  WILL ADD
RAIN THREAT TO NRN COAST AND SW WA SAT AFTERNOON.  KOSOVITZ

.LONG TERM...WILL DRAG FRONT ACROSS AREA SAT NIGHT WITH CHANCE POPS
MOST AREA AND SLIGHT RISK FAR S.  ONSHORE FLOW BEHIND FRONT WILL
LEAVE SHOWER RISK NRN COAST AND MOUNTAINS SUN WITH SOME CLEARING SUN
AFTERNOON.  FLOW TURNS MORE NW MON GIVING MORE CLEARING.  NO CHANGES
IN FORECAST FOR TUE/WED.  KOSOVITZ

&&

.AVIATION...THE AIR MASS WILL REMAIN UNSTABLE TONIGHT WITH THE MAIN
COLD POOL ALOFT ARRIVING AT THE COAST AFTER 03Z. GENERALLY VFR
CONDITIONS EXPECTED TONIGHT EXCEPT FOR MARGINAL CEILINGS WITH
HEAVIER SHOWERS. THE MAIN CHANCE OF THUNDERSTORMS WILL BE NEAR THE
COAST AFTER 03Z. THE COLDEST AIR ALOFT WILL ARRIVE THURSDAY WITH A
BETTER CHANCE OF THUNDERSTORMS THROUGHOUT OUR AREA IN THE
AFTERNOON.

&&

.PRELIMINARY POINT POPS
AST +++843 PDX 999841 SLE 999841 EUG 999841

.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE TONIGHT.

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, May 18, 4:41 AM PST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
541 AM PDT WED MAY 18 2005

ORZ001>013-PZZ210-WAZ019>023-039-040-191245-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
COLUMBIA RIVER BAR-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
541 AM PDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON...NORTHWEST OREGON AND NORTHWEST OREGON AND SOUTHWEST
WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-191245-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
541 AM PDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED BETWEEN THURSDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN IF CRITERIA ARE MET.

In the hours before

Special weather statement, May 18, 8:55 AM PST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
955 AM PDT WED MAY 18 2005

WAZ019-040-191700-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
955 AM PDT WED MAY 18 2005

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...TROUGH OFFSHORE GIVING MODERATE TOSTRONGG SOUTHWEST FLOW
ALOFT TODAY AND THURSDAY. LIGHT TO MODERATE SOUTH FLOW AT LOWER
LEVELS THROUGH THURSDAY. TROUGH MOVES ASHORE FRIDAY WITH
DECREASING SOUTHWEST FLOW ALOFT. FLOW TURNS MORE WESTERLY AT LOW
LEVELS. AIR MASS WILL BE UNSTABLE AT TIMES THROUGH FRIDAY. WEST
FLOW ALOFT CONTINUES OVER AREA. ANOTHER SYSTEM MAY MOVE ACROSS
AREA SATURDAY NIGHT. ONSHORE FLOW WILL CONTINUE BEHIND SYSTEM.

=====================================================================
= KEY TO DECODING THE WIND DATA... = = FORMAT... 168025 WHERE
FIRST THREE DIGITS ARE THE WIND DIRECTION= = AND THE LAST THREE
DIGITS ARE THE WIND SPEED. = = IN THIS EXAMPLE, WIND IS FROM 168
(SOUTH) AT 25 MPH. =
= ***** ALL WIND DATA ARE IN MILES PER HOUR ***** =
=====================================================================

MORNING SALEM BALLOON SOUNDING WIND 05/18 0500 PDT

   200 FT      145010 (MPH)
  1000 FT      170029 (MPH)
  2000 FT      175031 (MPH)
  2000 FT      175031 (MPH)
  3000 FT      180038 (MPH)
  4000 FT      190046 (MPH)
  4300 FT      195048 (MPH)
  5000 FT      205053 (MPH)
  6000 FT      210053 (MPH)
  7000 FT      215053 (MPH)
  8000 FT      220055 (MPH)
  9000 FT      220056 (MPH)
  9400 FT      220056 (MPH)
 12000 FT      215055 (MPH)
 14000 FT      215055 (MPH)
 16000 FT      215056 (MPH)
 17900 FT      210063 (MPH)
 20000 FT      205059 (MPH)
 23000 FT      210077 (MPH)
 23200 FT      210078 (MPH)
 25000 FT      210074 (MPH)
 27000 FT      220074 (MPH)
 29700 FT      225091 (MPH)
 30000 FT      225093 (MPH)
 33000 FT      235115 (MPH)
 33600 FT      235114 (MPH)
 35000 FT      230109 (MPH)
 38400 FT      235094 (MPH)
 41000 FT      240088 (MPH)
 44000 FT      230058 (MPH)
 44500 FT      235062 (MPH)
 50000 FT      225050 (MPH)
 53000 FT      225044 (MPH)
 53000 FT      225043 (MPH)

ELEV.   05/18 0500PDT  05/18 1700PDT  05/19 0500PDT  05/19 1700PDT
  3000         158030         196033         195033         215033
  6000         204046         206043         216043         223043
  9000         211044         204045         221043         220040
 12000         208045         204048         222043         219043
 15000         206049         207050         222045         218046
 18000         199051         205049         225046         215046
 21000         197057         211059         227053         213046
 24000         195059         218072         228066         217048
 27000         199061         223084         226079         224054
 30000         208069         228101         224091         227060
 33000         219080         231120         223100         228064
 36000         225076         232112         223103         228065
 39000         228067         231099         222100         228064
 42000         227053         229077         221090         228059
 45000         225043         226061         220081         226054
 48000         223040         221055         218077         224050
 51000         220037         216049         215072         222045

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clackamas

When
May 18, 2:00 PM PST to 4:00 PM PST
Where
Clackamas County, Welches
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
45.333, -121.967

Thunderstorm Wind, Clackamas

When
May 18, 2:00 PM PST to 4:00 PM PST
Where
Clackamas County, Lake Oswego
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.417, -122.683

Thunderstorm Wind, Linn

When
May 18, 2:00 PM PST to 4:00 PM PST
Where
Linn County, Lebanon
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.533, -122.900

Thunderstorms spread through the Willamette Valley, generating strong wind gusts that resulted in reports of downed trees and power lines and local damage. A large section of metal roof was peeled back between Lebanon and Sweet Home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452625, 5452626, 5452627.